Arkansas, 2017

Hail in Arkansas, May 27, 2017

May 27, 2017 · NWS TSA · 1 event in 1 county or zone

Strong to severe thunderstorms developed during the late evening hours of the 26th along a nearly stationary frontal boundary across northeastern Oklahoma, northwestern Arkansas, and southwestern Missouri. The strongest storm produced hail up to golfball size in Carroll County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed during the late evening hours of the 26th along a nearly stationary frontal boundary across northeastern Oklahoma, northwestern Arkansas, and southwestern Missouri. The strongest storm produced hail up to golfball size in Carroll County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 26, 10:47 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 26, 10:47 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1147 PM CDT Fri May 26 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Isolated thunderstorms have developed across parts of eastern
Oklahoma and northwest Arkansas...although most of the activity
should remain north of the northwest Arkansas TAF sites and
gradually dissipate after 07-08z. More widespread MVFR and local
IFR conditions are expected to develop late tonight and into
Saturday. Significant severe thunderstorms expected to develop
shortly after 00Z along southward advancing cold front.

&&

.PREV DISCUSSION... /Issued 639 PM CDT Fri May 26 2017/

DISCUSSION...

Forecast was left largely intact for the evening. The main change
made was to insert some low thunder probs along a wsw-ene oriented
surface trough across east central into northeast oklahoma. Some
weak convergence has resulted in a band of agitated cu at times on
vis satellite along the surface trough. Some of the hi-res
guidance does suggest potential for some development. However,
warm temps aloft due to an expansive EML should keep coverage
isolated at best. Hail would be the main threat if a storm
develops.

Lacy

PREV DISCUSSION... /Issued 623 PM CDT Fri May 26 2017/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
IFR conditions currently for all sites...although expect MVFR
cigs and visibilities (along with areas of IFR) to develop
later tonight. An isolated thunderstorm or two can't be ruled
out through the overnights hours...although the primary
development is expected toward 00-03Z...just beyone the scope
of this forecast.

PREV DISCUSSION... /Issued 408 PM CDT Fri May 26 2017/

DISCUSSION...

SIGNIFICANT SEVERE WEATHER POSSIBLE SATURDAY...

Currently a weak frontal boundary extends along the Interstate 44
corridor with dewpoints south of the boundary rising into the low
to mid 70s. Furthermore, 12z regional soundings sampled a broad
region of steep lapse rates with resultant high potential
instability across much of the forecast area. This instability is
currently capped and is expected to remain so through tonight. The
exception will be in vicinity of the aforementioned boundary late
tonight as upglide may be sufficient to realized a few
thunderstorms from far NE OK into far NW AR. Any storm which does
form will have potential to be strong.

The main severe weather focus will take shape during the day on
Saturday and continue through Saturday night. Data remain
consistent in developing extreme instability amidst strong deep
layer shear profiles. This environment will remain capped through
much of the day with convective initiation focusing on the cold
front and dryline boundaries. Furthermore a larger convective
complex passing across KS and western MO is likely to place an
outflow boundary into NE OK and far NW AR by late afternoon.
Placement and orientation of these boundaries will be instrumental
in convective placement and evolution, and will also be key in
what severe hazards are realized. A favored scenario is initial
supercellular development capable all severe hazards with a local
tornado threat especially in vicinity of any outflow boundary.
Storms may then evolve into broken LEWPs capable of destructive
winds. Regardless of the exact scenario, the environment will
favor significant severe weather potential which should be the
focus of any awareness messages. Outdoor venues and recreational
activities should understand the weather hazard potential and have
a severe weather safety plan.

Severe weather continues through Saturday night while progressing
from north to south with dry and cooler conditions Sunday and
Monday. The pattern transitions to that typical of early summer
by mid to late next week with increasing moisture amidst weak
flow and subtle forcing.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  91  65  81 /  10  30  50   0
FSM   72  89  70  82 /  10  10  80  10
MLC   74  89  68  80 /  10  20  70  10
BVO   64  89  62  81 /  10  30  40   0
FYV   67  85  64  75 /  20  20  70  10
BYV   68  85  65  76 /  30  30  70  10
MKO   71  88  66  79 /  20  20  70  10
MIO   67  86  63  79 /  20  40  60   0
F10   70  89  66  79 /  20  20  70   0
HHW   73  88  71  81 /  10  20  60  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...18
Hazardous weather outlook, May 26, 7:05 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
805 PM CDT Fri May 26 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
805 PM CDT Fri May 26 2017

...SIGNIFICANT SEVERE WEATHER EXPECTED LATE SATURDAY AFTERNOON INTO
   SATURDAY EVENING WITH DESTRUCTIVE WIND AND GIANT HAIL POSSIBLE...

...A FEW STRONG TORNADOES POSSIBLE LATE SATURDAY AFTERNOON/EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...East central and far northeast Oklahoma into northwest
            Arkansas.
	ONSET...After 9 PM.

DISCUSSION... Isolated strong to severe thunderstorms may develop
this evening and into early Saturday morning across east central and
far northeast Oklahoma and northwest Arkansas. If storms develop,
large hail will be the primary threat.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation will likely not be needed.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.
TUESDAY THROUGH THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

A low pressure system and cool front will move into northeast
Oklahoma late Saturday afternoon. The atmosphere will become
extremely unstable ahead of the surface low and front, with severe
storms rapidly developing across northeast Oklahoma by late
afternoon or early evening. More isolated severe storm development
is possible to the south along the dryline across southeast
Oklahoma. Supercells will initially be possible with hail to the
size of softballs and destructive winds to 80 mph. A few strong
tornadoes will also be possible, especially where storms can
interact with existing boundaries, such as a potential outflow
boundary from convection north of the region.

Thunderstorms will become more linear Saturday night, with one or
more convective bands sweeping southeast across the remainder of
eastern Oklahoma and northwest Arkansas during the overnight
hours. Damaging winds will become the main threat although a
limited tornado threat could persist. In addition, heavy rainfall
will be likely in the stronger storms and localized flash flooding
could become a concern.

Storms will begin to shift southeast of the region Sunday morning
with dry conditions on Monday. Low thunderstorm chances return for
the remainder of the week, with limited additional severe weather
potential.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Severe weather watches and warnings should be anticipated late
Saturday afternoon into Saturday night. The holiday weekend will
provide numerous outdoor exposures which will further increase the
potential for a rapid safety response. Closely monitor the latest
forecasts and updates, as overall threats continue to be refined.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, May 26, 9:25 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1025 PM CDT FRI MAY 26 2017

OKZ070-270415-
Muskogee OK-
1025 PM CDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MUSKOGEE COUNTY UNTIL
1115 PM CDT...

At 1025 PM CDT, a strong thunderstorm was located over Boynton,
moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Muskogee...                       Fort Gibson...
Oktaha...                         Braggs...
Boynton...                        Greenleaf State Park...
Pumpkin Center...                 Keefeton...
Wainwright...                     Summit...

LAT...LON 3581 9531 3581 9516 3571 9512 3559 9513
      3556 9569 3569 9570
TIME...MOT...LOC 0325Z 256DEG 27KT 3562 9566
Special weather statement, May 26, 9:32 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1032 PM CDT FRI MAY 26 2017

OKZ070-071-270415-
Muskogee OK-McIntosh OK-
1032 PM CDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCINTOSH AND CENTRAL
MUSKOGEE COUNTIES UNTIL 1115 PM CDT...

At 1032 PM CDT, a strong thunderstorm was located 4 miles north of
Stidham, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Checotah...                       Oktaha...
Council Hill...                   Rentiesville...
Lake Eufaula State Park...        Keefeton...
Pierce...                         Onapa...

This includes Interstate 40 in Oklahoma between mile markers 251 and
274.

LAT...LON 3537 9577 3555 9574 3559 9534 3538 9534
TIME...MOT...LOC 0332Z 263DEG 32KT 3543 9571

The radar

The Springfield radar (KSGF), 85 km away, was scanning. The volume nearest the first event began at 06:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carroll

When
May 27, 12:09 AM CST
Where
Carroll County, Blue Eye
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.480, -93.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698096.